Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 20, 2014, 6:17 PM CDT for Clark County, Ford County, Kiowa County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2014, 6:17 PM CDT (23:17 UTC)
- Expired
- Apr 20, 2014, 7:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, KS, Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
737
WUUS53 KDDC 202317
SVRDDC
KSC025-057-097-210000-
/O.NEW.KDDC.SV.W.0001.140420T2317Z-140421T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT SUN APR 20 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARK COUNTY IN SOUTHWEST KANSAS...
SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS...
SOUTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 613 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ASHLAND...
AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLARK STATE LAKE AND KINGSDOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3722 9997 3761 9981 3741 9941 3738 9945
3738 9954 3730 9955 3711 9980
TIME...MOT...LOC 2317Z 214DEG 16KT 3724 9981
HAIL...1.00IN
WIND...60MPH
$$
WAH2 follow-up statements
237
WWUS53 KDDC 202341
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT SUN APR 20 2014
KSC097-202351-
/O.CAN.KDDC.SV.W.0001.000000T0000Z-140421T0000Z/
KIOWA KS-
641 PM CDT SUN APR 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIOWA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3729 9992 3761 9981 3746 9955 3740 9955
3726 9973
TIME...MOT...LOC 2341Z 214DEG 16KT 3733 9973
$$
KSC025-057-210000-
/O.CON.KDDC.SV.W.0001.000000T0000Z-140421T0000Z/
CLARK KS-FORD KS-
641 PM CDT SUN APR 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FORD AND NORTHEASTERN CLARK COUNTIES UNTIL 700 PM CDT...
AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
CLARK STATE LAKE...AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLARK STATE LAKE AND KINGSDOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3729 9992 3761 9981 3746 9955 3740 9955
3726 9973
TIME...MOT...LOC 2341Z 214DEG 16KT 3733 9973
HAIL...1.00IN
WIND...60MPH
$$
WAH019
WWUS53 KDDC 202359
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT SUN APR 20 2014
KSC025-057-210009-
/O.EXP.KDDC.SV.W.0001.000000T0000Z-140421T0000Z/
CLARK KS-FORD KS-
659 PM CDT SUN APR 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD AND
NORTHEASTERN CLARK COUNTIES WILL EXPIRE AT 700 PM CDT/600 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3729 9992 3761 9981 3746 9955 3740 9955
3726 9973
TIME...MOT...LOC 2359Z 214DEG 16KT 3740 9967
$$
WAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:50 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Apr 20, 1:50 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 150 PM CDT Sun Apr 20 2014 ...Updated long term section... .SHORT TERM...(This evening through Monday) ISSUED AT 116 PM CDT SUN APR 20 2014 Ample insolation early this afternoon resulted in surface-based CAPE in the 700-1100 J/kg west of Highway 283 to the Colorado border. Lack of a capping inversion beneath cool temperatures in the 700-500mb layer (+2C at 700mb). There were two areas of surface convergence that will support development of thunderstorms by mid-afternoon. The first area is near the Colorado border along the stationary trough axis, which is also near where the mid level vorticity center is. We are also watching a secondary area of interest from Dodge City south to the Oklahoma border where surface wind convergence was slightly enhanced. 1km visible satellite confirmed development of cumulus in both of these areas. Given the higher degree of instability than earlier anticipated, a few hail storms may occur with the largest hail most likely being around 1-inch in diameter (Quarter size). Severe weather threat will likely wane after 00Z or so as showers and thunderstorms grow upscale. This is what the HRRR would seem to suggest in its latest runs, which makes sense given the marginal instability. Much of the precipitation should be coming to an end/or exiting the southwest Kansas region in the 04-07Z time frame so POPs will be lowered during this time frame and shortly thereafter. A northern stream shortwave trough will aid in bringing a cold front south through western Nebraska late tonight, reaching southwestern Kansas by mid to late morning Monday. The front is not expected to have any impact on temperatures, though, so the going forecast of upper 70s to near 80 still looks pretty good (especially along/south of the Arkansas River). .LONG TERM...(Monday night through Sunday) ISSUED AT 149 PM CDT SUN APR 20 2014 Upper level ridging builds over the Plains Monday night through Tuesday with dry conditions in the mid levels. This will allow mostly clear skies to be observed across western Kansas. This will be short lived as the next storm system moves into the Northern Rockies Tuesday night into Wednesday. Southerly winds will be felt across western Kansas as this system approaches with increasing mid level moisture Tuesday night. A moderate upper level jet will be found above western Kansas on Wednesday enhancing lift across the area. Southerly winds will continue at the surface becoming windy in the afternoon. In addition, a dryline is suggested to develop in the afternoon with CAPE and shear increasing as the day progresses. These conditions will bring a chance of thunderstorms ahead of the dryline from late afternoon into Wednesday night. A few of these storms could become strong to severe with large hail and damaging winds being the main concern. A cold front then moves through western Kansas Thursday morning shifting winds to the north. Lows Tuesday morning will be in the low to mid 40s with highs Tuesday reaching into the upper 70s and lower 80s. The warmest day of the week looks to be on Wednesday with lows in the mid 50s and highs in the lower 80s. Lows Thursday morning look to range from the mid 40s across west central Kansas where the aforementioned cold front is expected to move through early to upper 50s across south central Kansas where the front is not expected to move through by sunrise. Dry conditions are then expected during the remainder of the week as an upper level ridge builds above the Plains with dry conditions in the mid levels. Winds shift back to the south by Saturday as the next storm system entered the western United States. This system is expected to affect western Kansas this weekend bringing an increase in clouds and a chance of thunderstorms. Highs Thursday through this weekend will generally be in the 70s with lower 80s possible across far southwestern Kansas on Saturday. Lows will generally be in the mid to upper 40s Friday and Saturday morning. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) ISSUED AT 726 AM CDT SUN APR 20 2014 11-3.9 micron satellite and METAR imagery combination was showing VFR altostratus across the area. Southerly winds will increase eventually be taken over by north winds late in the day as the surface low develops and shifts eastward. Isentropic lift will aid in development of showers and scattered thunderstorms by late day, mainly in the IFR/MVFR category. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 77 45 79 / 50 10 0 10 GCK 51 76 43 82 / 50 0 0 10 EHA 49 76 46 83 / 20 10 0 10 LBL 51 78 46 83 / 50 0 0 10 HYS 56 77 43 79 / 60 10 0 10 P28 56 77 47 79 / 50 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Hovorka_42 AVIATION...Russell
Hazardous weather outlook, Apr 20, 1:38 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 138 PM CDT SUN APR 20 2014 KSZ030-031-043>046-061>066-074>081-084>090-211000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 138 PM CDT SUN APR 20 2014 /1238 PM MDT SUN APR 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY ALONG AND SOUTH OF THE ARKANSAS RIVER AND ALONG AND WEST OF HIGHWAY 283. HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH THE STRONGEST STORM FROM MID AFTERNOON THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON WEDNESDAY, A DRYLINE IS EXPECTED TO DEVELOP ACROSS SOUTHWEST KANSAS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWEST KANSAS ALONG THE DRYLINE. SOME OF THE STORMS COULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS, ALONG WITH AN ISOLATED TORNADO. TO THE WEST OF THE DRYLINE, RED FLAG CONDITIONS COULD DEVELOP AS LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS ARE EXPECTED TO DEVELOP. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED ACROSS SOUTHWEST KANSAS DURING THE MID TO LATE AFTERNOON HOURS SOUTH AND WEST OF A SCOTT CITY TO BUCKLIN TO ASHLAND LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Apr 20, 4:13 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT SUN APR 20 2014
KSZ087-088-202200-
CLARK-MEADE-
413 PM CDT SUN APR 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND WESTERN CLARK
COUNTIES...
AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF ENGLEWOOD...MOVING NORTHEAST AT
20 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3700 10035 3745 10022 3729 9976 3700 10006
3699 10032
TIME...MOT...LOC 2112Z 207DEG 19KT 3704 10020
WAHSpecial weather statement, Apr 20, 6:12 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 612 PM CDT SUN APR 20 2014 KSZ078-080-088-089-210000- CLARK-COMANCHE-FORD-KIOWA- 612 PM CDT SUN APR 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK...NORTHWESTERN COMANCHE...SOUTHERN FORD AND SOUTHWESTERN KIOWA COUNTIES... AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ASHLAND...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3756 9981 3739 9946 3713 9977 3721 9995 TIME...MOT...LOC 2312Z 211DEG 14KT 3721 9983 WAH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:13 PM CDT | Special Weather Statement | DDC | Clark | 47 min |
| Apr 20, 6:12 PM CDT | Special Weather Statement | DDC | Clark | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.